Kentucky, 2017

Flood and Damaging Winds in Kentucky, July 6, 2017

July 6, 2017 · NWS JKL · 14 events in 11 counties and zones

An intense line of thunderstorms developed late this afternoon across south-central Kentucky as daytime heating and increasing instability combined with a passing upper level disturbance. Numerous reports of wind damage were reported across the Lake Cumberland region and along the Interstate 75 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An intense line of thunderstorms developed late this afternoon across south-central Kentucky as daytime heating and increasing instability combined with a passing upper level disturbance. Numerous reports of wind damage were reported across the Lake Cumberland region and along the Interstate 75 corridor. This included multiple trees and power poles/lines being knocked down, as well as a couple of roofs being significantly damaged. This line of storms initially produced sub-severe hail, signifying its intensity in a rather warm summertime environment. One instance of flooding was reported in Mount Vernon as several days of moderate to heavy rainfall preceded heavy rain moving through this evening. Additional wind damage took place throughout southeastern Kentucky as this line raced east, resulting in additional downed trees and utility equipment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 6, 3:20 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 6, 3:20 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
420 PM EDT Thu Jul 6 2017

.SHORT TERM...(This evening through Friday night)
Issued at 336 PM EDT THU JUL 6 2017

Shortwave trough passing across the area this evening will force
an uptick in shower and thunderstorm activity over the next few
hours. Plenty of breaks have developed allowing instability to
build with SPC Mesoanalysis indicating CAPE exceeding 2000 J/kg
over parts of eastern KY. Enough shear exists that the recent
storm that developed southeast of Middlesboro took on some
rotation, so storms this afternoon will continue to pose a threat
for strong wind gusts, along with heavy downpours. Continue to
think that the flash flood threat is minimal due to fairly rapid
storm motions, but any location that gets trained over will have
the potential for flash flooding to develop.

The storms will diminish from northwest to southeast as the
trough axis shifts to our east overnight. Fog/stratus will then
become an increasing concern as precip ends and clouds scatter out
late in the night. Could see some issues with dense fog but
believe stratus will win out and a low overcast will form,
persisting well past dawn on Friday morning.

Friday should remain mostly dry but instability will build after
the morning low clouds burn off. A cold front will then push
southeast across the area during the evening. Models move the
front in after peak heating, and instability will be diminishing.
However, a few strong storms will be possible across our northwest
counties during the evening. A diminishing line of showers and
storms will then work southeast through the remainder of the area
through the night.

.LONG TERM...(Saturday through Thursday)
Issued at 420 PM EDT THU JUL 6 2017

The models are in pretty good agreement aloft showing a stable and
persistent pattern through the extended portion of the forecast.
Strong ridging over the southwest parts of the country will shift
slowly east to the central Rockies by early next week. To the east
a fairly deep trough will be in place over the Great Lakes and
into the Ohio Valley through the weekend and into next week. Early
in the extended, a batch of energy rounding the base of the
trough will pass through the Ohio Valley digging the system a
extra bit south on Saturday. Following this, just weak energy will
pass over Kentucky in northwest flow as the pattern relaxes a bit
and heights tick up. The model spread opens up a little at this
time step, though they remain fairly close. Another batch of
energy passes through the Ohio Valley early in the week. This
minor wave will not prevent heights from building further through
mid week as as the western ridges shifts east into the central
Plains. Given the model agreement and trends a general blend looks
to be a good start for the forecast grids through the extended.

Sensible weather will feature showers and thunderstorms exiting the
area early Saturday with a cold front. A dry Canadian high
pressure system will then drop over Kentucky bringing a respite
from the humidity and shower/thunderstorm threat for the weekend.
In fact, the high will also bring in some temperatures in the
upper 50s for Saturday night into Sunday morning, the "coolest" we
will have seen in well over a week. This break from the weather
pattern we have experienced so far this summer will not last long,
though, as moisture and the threat of showers/storms, diurnally
driven, return for the start of the upcoming week. That latter mid
level wave then looks to bring the best chance for more
convection to the area Tuesday into Wednesday with a sfc front
slowly moving south into Kentucky. With no strong area of high
pressure in its wake and the main ridge aloft off to the southeast
would look for scattered showers and thunderstorms to continue to
be around on Thursday - again diurnally driven.

Made some typical ridge to valley changes to the low temperatures
each night through the extended - more so on the weekend, though,
given the temporary drier conditions. Also, adjusted PoPs on
Tuesday and Wednesday to smooth out the high spots preferring to
keep values in the mid chance range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 147 PM EDT THU JUL 6 2017

Showers and thunderstorms will be on the increase over the next
couple of hours. Coverage of the storms should peak between 20z
and 04z and I broadbrushed MVFR conditions during this period, but
temporary IFR will occur in storms along with very heavy rainfall
and gusty winds. As the showers and storms diminish overnight,
stratus and fog will fill in. Guidance is hitting the stratus/fog
hard again and see no reason to argue. The low clouds will then
likely be slow to lift/breakup tomorrow morning with conditions
probably not returning to VFR until the midday hours.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ABE
LONG TERM...GREIF
AVIATION...ABE
Hazardous weather outlook, Jul 6, 2:48 PM EST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
348 PM EDT Thu Jul 6 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-072300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
348 PM EDT Thu Jul 6 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Late this afternoon and tonight.

Thunderstorms will be possible into tonight. Any storms that pass
repeatedly over the same locations will pose a threat of
localized flooding. A few storms may also contain strong wind
gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible late Friday afternoon into the
evening, and at times from Monday through Wednesday. A few storms
on Friday evening may become strong, containing small hail and
strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding as
well as strong wind gusts today and tonight.

GEOGERIAN/ABE/GREIF

In the hours before

Special weather statement, Jul 6, 3:54 PM EST, 29 minutes before
Special Weather Statement
National Weather Service JACKSON KY
454 PM EDT THU JUL 6 2017

KYZ058-068-069-079-080-083>086-111-114-116-062200-
Jackson-Whitley-Clay-McCreary-Lee-Knox-Wayne-Estill-Owsley-
Rockcastle-Laurel-Pulaski-
454 PM EDT THU JUL 6 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...LAUREL...
NORTHWESTERN KNOX...OWSLEY...SOUTHWESTERN ESTILL...JACKSON...
MCCREARY...PULASKI...NORTHWESTERN WHITLEY...ROCKCASTLE...LEE AND
NORTHERN CLAY COUNTIES...

At 453 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lancaster to near Woodstock to near
Naomi to near Cabell to near Celina. Movement was east at 30 mph.

Torrential downpours, frequent lightning, wind gusts up to 40 mph,
and pea size hail are possible with these storms.

Locations impacted include...
Somerset, London, Monticello, Mount Vernon, Beattyville, Manchester,
McKee, Booneville, Whitley City, Boone, Science Hill, Burnside,
Turin, Cains Store, Donaro, Travellers Rest, Bummer, Fariston,
Southfork and Cumberland Falls S.P..

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3696 8494 3695 8490 3700 8484 3705 8491
      3712 8490 3736 8456 3733 8451 3748 8444
      3747 8438 3754 8435 3752 8420 3756 8409
      3760 8410 3764 8352 3751 8358 3720 8362
      3660 8448 3663 8500 3676 8501 3686 8506
TIME...MOT...LOC 2053Z 264DEG 26KT 3755 8452 3727 8459 3702 8483 3683
8511 3659 8557

JP

The radar

The Knoxville radar (KMRX), 150 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 6, 4:23 PM EST
Where
Wayne County, 0.58 mi SSW of Monticello Wayne Arp
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.842, -84.852

Dispatch reported multiple trees down on Eads Street in Monticello.

Thunderstorm Wind, Pulaski

When
July 6, 4:24 PM EST
Where
Pulaski County, 0.39 mi SSW of Bronston
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.975, -84.623

A trained spotter reported a roof blown off of a trailer on Jacksboro Road in Bronston.

Thunderstorm Wind, Rockcastle

When
July 6, 4:40 PM EST to 4:45 PM EST
Where
Rockcastle County, 1.06 mi NNW of Mt Vernon to 0.94 mi WNW of Pine Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.363, -84.360

A department of highways official reported trees down throughout Mount Vernon on multiple highways. These include U.S. Highway 25 and Kentucky Highways 1326 and 1004.

Thunderstorm Wind, Laurel

When
July 6, 4:45 PM EST to 4:46 PM EST
Where
Laurel County, 1.37 mi N of Baldrock to 1.35 mi N of Baldrock
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.999, -84.284

An NWS Storm Survey revealed a roughly 1500 foot swath of snapped and uprooted trees paralleling Kentucky Highway 192 near the intersection with Kentucky Highway 1193 west of Keavy.

Thunderstorm Wind, Laurel

When
July 6, 4:48 PM EST to 4:59 PM EST
Where
Laurel County, Keavy to 0.31 mi N of Mc Whorter
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
37.000, -84.170

An amateur radio operator and dispatch reported wind damage from Keavy through London and up to McWhorter. A roof barn was damaged in Keavy as a tree was split in half. In McWhorter, a large tree was blown down at the intersection of Kentucky Highways 638 and 578, while power poles were blown down along Harris Karr Road in London.

Thunderstorm Wind, Knox

When
July 6, 4:58 PM EST
Where
Knox County, 0.88 mi NE of Moore Hill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.940, -84.070

Dispatch relayed a report of a tree down east of Corbin.

Thunderstorm Wind, McCreary

When
July 6, 5:08 PM EST to 5:16 PM EST
Where
McCreary County, 2 mi WSW of Whitley City to 0.6 mi NNW of Pine Knot
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.709, -84.503

Dispatch reported trees down from near Yamacraw southwest of Whitley City to Pine Knot along Kentucky Highway 92.

Thunderstorm Wind, Whitley

When
July 6, 5:25 PM EST
Where
Whitley County, Gausdale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.750, -83.970

A citizen reported trees uprooted in Gausdale.

Flood, Rockcastle

When
July 6, 5:25 PM EST to 6:40 PM EST
Where
Rockcastle County, 0.73 mi ENE of Pine Hill to 0.7 mi ENE of Pine Hill
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.335, -84.258

A trained spotter observed flood waters on Honeycomb Road in Mount Vernon, causing the road to be impassable. Other low lying areas were also flooded as heavy rain moved through.

Thunderstorm Wind, Knox

When
July 6, 5:28 PM EST
Where
Knox County, 0.69 mi S of Flat Lick
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.820, -83.770

Dispatch reported a tree blown down in Flat Lick.

Thunderstorm Wind, Clay

When
July 6, 5:32 PM EST
Where
Clay County, 0.69 mi W of Queendale
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.020, -83.532

Dispatch relayed a report of a tree blown down on Kentucky Highway 66 west of Roark.

Thunderstorm Wind, Leslie

When
July 6, 5:42 PM EST to 5:44 PM EST
Where
Leslie County, 0.44 mi SSW of Asher to 0.96 mi WSW of Hoskinston
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.044, -83.402

Dispatch reported trees blown down onto U.S. Highway 421 at the intersection with Middle Fork Road near Asher and just south of Hoskinston.

Thunderstorm Wind, Perry

When
July 6, 5:45 PM EST
Where
Perry County, 1.16 mi SE of Tub
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.318, -83.155

Dispatch relayed a report of a utility pole and lines blown down along Kentucky Highway 476 near Godsey Hollow Road northeast of Hazard.

Thunderstorm Wind, Harlan

When
July 6, 6:06 PM EST
Where
Harlan County, Evarts
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.870, -83.200

Dispatch reported a tree blown down onto power lines in Evarts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699006, 699007, 699008, 699729, 699018, 699009, 699011, 699012, 699013, 699010, 699014, 699015, 699016, 699017.